Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 49, NWS Albuquerque, NM

June 1, 2023De Baca County, Guadalupe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 1, 2023, 6:16 PM MDT for De Baca County, Guadalupe County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2023, 6:16 PM MDT (00:16 UTC)
Expired
Jun 1, 2023, 9:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties De Baca County, NM, Guadalupe County, NM

The radar

The Cannon AFB radar (KFDX), 57 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2023-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2023-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3575 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WGUS55 KABQ 020016
FFWABQ
NMC011-019-020315-
/O.NEW.KABQ.FF.W.0049.230602T0016Z-230602T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
616 PM MDT Thu Jun 1 2023

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  North Central De Baca County in east central New Mexico...
  East Central Guadalupe County in east central New Mexico...

* Until 915 PM MDT.

* At 616 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sumner Lake State Park and Sumner Lake.

Alamogordo Creek north of Sumner Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly or mountainous terrain there are numerous of low water 
crossings which are potentially dangerous in heavy rain. Do not 
attempt to cross flooded roads. Find an alternate route.

&&

LAT...LON 3491 10447 3492 10413 3489 10413 3487 10413
      3484 10413 3482 10413 3481 10413 3478 10413
      3477 10413 3475 10413 3474 10413 3469 10413
      3468 10413 3466 10413 3461 10431 3457 10439
      3460 10444 3466 10444

FLASH FLOOD...RADAR INDICATED

$$

24
1 follow-up statement
540 
WGUS75 KABQ 020035
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
635 PM MDT Thu Jun 1 2023

NMC011-019-020315-
/O.CON.KABQ.FF.W.0049.000000T0000Z-230602T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
De Baca NM-Guadalupe NM-
635 PM MDT Thu Jun 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT THIS 
EVENING FOR NORTH CENTRAL DE BACA AND EAST CENTRAL GUADALUPE 
COUNTIES...

At 635 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 2.5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sumner Lake State Park and Sumner Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly or mountainous terrain there are numerous of low water 
crossings which are potentially dangerous in heavy rain. Do not 
attempt to cross flooded roads. Find an alternate route.

&&

LAT...LON 3491 10447 3492 10413 3489 10413 3487 10413
      3484 10413 3482 10413 3481 10413 3478 10413
      3477 10413 3475 10413 3474 10413 3469 10413
      3468 10413 3466 10413 3461 10431 3457 10439
      3460 10444 3466 10444

FLASH FLOOD...RADAR INDICATED

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 5:45 PM MDT, 31 minutes earlier.

Area forecast discussion, Jun 1, 5:45 PM MDT, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
545 PM MDT Thu Jun 1 2023

...New AVIATION...

.SYNOPSIS...
Issued at 327 PM MDT Thu Jun 1 2023

The active pattern will continue through mid next week with showers
and storms favoring northern and eastern New Mexico through
Saturday. Shower and storm chances will gradually expand south and
west on Sunday and Monday, thanks to better moisture behind a
backdoor cold front. Shower and storm coverage looks to be
widespread areawide on Tuesday ahead of a storm system over southern
California. Drier air starts to filter in from the southwest
beginning Wednesday, slowly oozing north and east by late week,
reducing shower and storm chances with it. With the cloud cover
associated with the showers and storms, temperatures will be 5 to 15
degrees below normal.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 327 PM MDT Thu Jun 1 2023

Radar shows scattered strong to severe storms across central and
eastern NM generally north of I-40. The severe threat will generally
be confined to discrete cells in east-central NM this afternoon.
With bulk shear of 40-50 knots and SB CAPE around 3000 J/kg across
the eastern plains, large hail will be the predominant severe threat
although damaging winds and an isolated tornado cannot be ruled out.
Later this evening, flash flooding will become the greater concern
as cells cluster together over locations that have received 1-5
inches of rainfall over the past 7 days. A Flash Flood Warning is
already in effect for portions of Roosevelt, Curry, and Quay
counties where training storms generated heavy rainfall earlier this
morning. Those locations will be particularly sensitive to any more
precipitation that falls this evening. Low ceilings and
intermittent fog are possible again tonight just east of the
northern mountains and in the far southeast after storms end, but
did not have enough confidence to put it in the forecast.

Scattered showers and storms are expected once again tomorrow. Some
moisture will sneak into western NM tomorrow morning, allowing for a
few gusty cells to develop during the afternoon when a northwesterly
shortwave comes through. Once again, there is a slight risk for
severe storms in the far southeast plains near the TX border thanks
to ample shear and instability. The NAM shows the LIs up to -12C
making it east into central Chaves and De Baca counties while the
GFS shows just a sliver of this very unstable air in Roosevelt
county. The Flash Flood Watch may need to be extended tomorrow in
the east-central plains where locally heavy rainfall is likely once
again tomorrow. Storms should exit to the east as the shortwave
moves off into the TX/OK panhandles tomorrow evening.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 327 PM MDT Thu Jun 1 2023

On Saturday, the broad upper low/trough will still be over the
central Rockies with subtle shortwave along the southern periphery.
Shower and storm chances will favor areas along and north of I-40,
where the better mid and low level moisture will reside. Storms will
initiate off the high terrain, spreading east with the westerly
upper level flow. Flash flooding will be a concern over recent burn
scars and areas in eastern NM where soils are extremely saturated
from recent rainfall. Convective outflow from storms in Colorado and
West Texas will help shove higher moisture in the form of 0.60 in.
to near an inch PWATS west to the central mountain chain. This will
result in better shower and storm chances, with storms once again
firing up over the central mountain chain, growing upscale and
spreading east into the eastern plains. By Monday, upper level
ridging will be better established over the desert southwest in
response to an upper level low pushing east into southern
California. PWATS of around 0.50 inches across western areas,
increasing to just above one inch across eastern areas will help
promote development of showers and storms over the central mountain
chain come midday spreading east with the upper level flow. A storm
across the northeast may become strong to severe thanks to northwest
flow on the periphery of the weak upper ridge.

Showers and storms are favored areawide on Tuesday as moisture
increases, along with better upper level divergence ahead of upper
low over southern CA. PWATS will further increase to around 0.60
inches across western areas to as high as 1.30 inches along the
NM/TX border. The forecasted PWAT at ABQ will be around 0.90, and
based on sounding climatology this would be around the 90% to near
record values for early June. The threat for burn scar flash
flooding, along with flash flooding across northeast and east
central NM will be highest on Tuesday with the added moisture. One
question will be if the extra cloud cover will result in more shower
rather than convective development.

Drier air still looks to eventually enter southwest NM beginning
Wednesday, slowly spreading east by late week as the upper low
weakens and opens up over the Great Basin. How far this drier air
spreads into eastern NM come late week is uncertain at this time,
due to upper level differences between the global models. The GFS
weakens the low into a trough along the Pacific coast, with
downstream ridging over NM along with much drier air. Meanwhile, the
ECMWF and Canadian keep some higher moisture along with shower and
storm chances over eastern NM due to these solutions keeping a
closed upper low somewhere over California.

&&

.AVIATION...
(00Z TAFS)
Issued at 538 PM MDT Thu Jun 1 2023

Isolated convection is ongoing this evening across parts of east-
central and northeastern NM. KTCC in particular may see outflow
gusts from a cell currently near Santa Rosa later this evening,
but indications are that this cell could dissipate before reaching
near KTCC. Wind directions will be the initial challenge for
terminals through the evening before outflow gusts lose their
momentum closer to midnight. KSAF and KABQ in particular may need
a few amds for wind dir changes given outflows are again
erratically funneling through the gaps of the central mtn chain.
IFR and MVFR cigs will be possible again tonight for areas along
the Sangre de Cristo Mtns and highlands, KLVS in particular. Skies
clear out by mid-morning in time for another round of afternoon
tstms favoring the east-central plains. Storm motions will be to
the NE with cells progressing into TX near the end of the TAF
period. Meanwhile, scattered virga shras will be present across
western NM capable of producing a few erratic gusts for central
and western terminals.

&&

.FIRE WEATHER...
Issued at 327 PM MDT Thu Jun 1 2023

No critical fire weather conditions are expected over the next
several days. Moisture will remain in place over eastern New Mexico
with scattered showers and storms Friday and Saturday becoming more
numerous Sunday into the early work week. Moisture will also be
increasing over central and western NM with relative humidity
recoveries improving each night through early next week as well.
Generally light winds will prevail each afternoon through Sunday
with locally breezy winds becoming more common early to mid-next
week over western NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  44  77  47  80 /   5  20  10  10
Dulce...........................  35  69  37  73 /  20  40  20  50
Cuba............................  42  69  43  74 /   5  40  10  30
Gallup..........................  40  72  40  76 /   5  40  20  20
El Morro........................  41  69  41  73 /   0  30  10  20
Grants..........................  40  71  39  77 /   0  40  10  30
Quemado.........................  43  73  43  76 /   0  10  10  30
Magdalena.......................  50  74  49  76 /   5  20   5  30
Datil...........................  45  71  45  73 /   0  20  10  30
Reserve.........................  38  78  38  80 /   0   5   5  20
Glenwood........................  49  82  50  85 /   0   5   0  20
Chama...........................  35  63  36  65 /  20  50  20  70
Los Alamos......................  49  67  49  70 /  10  40  10  40
Pecos...........................  46  68  45  72 /  20  30   5  40
Cerro/Questa....................  40  63  41  64 /  30  40  10  80
Red River.......................  35  58  36  58 /  30  40  20  80
Angel Fire......................  33  61  34  62 /  30  40  10  70
Taos............................  38  69  38  71 /  20  30  10  60
Mora............................  42  66  42  67 /  30  40  10  70
Espanola........................  47  75  46  78 /  10  30  10  30
Santa Fe........................  49  71  48  73 /  10  30   5  40
Santa Fe Airport................  45  73  45  76 /  10  20   5  20
Albuquerque Foothills...........  56  77  55  80 /   0  10   5  10
Albuquerque Heights.............  55  78  54  81 /   0  10   5  10
Albuquerque Valley..............  53  81  52  84 /   0  10   5  10
Albuquerque West Mesa...........  54  78  53  82 /   0  10   0  10
Belen...........................  52  82  50  85 /   0  10   5  10
Bernalillo......................  53  79  52  83 /   0  10   5  10
Bosque Farms....................  50  82  49  85 /   0  10   0  10
Corrales........................  53  79  52  83 /   0  10   0  10
Los Lunas.......................  50  81  50  85 /   0  10   0  10
Placitas........................  53  75  52  79 /   0  10   5  10
Rio Rancho......................  54  77  53  82 /   0  10   5  10
Socorro.........................  56  84  53  86 /   0  10   5  20
Sandia Park/Cedar Crest.........  49  70  48  74 /   0  20   5  20
Tijeras.........................  50  73  49  76 /   0  20   5  20
Edgewood........................  47  72  46  75 /   0  20   5  20
Moriarty/Estancia...............  42  74  41  76 /   0  20   5  20
Clines Corners..................  45  70  44  72 /   5  10   5  20
Mountainair.....................  48  74  47  77 /   0  10   5  20
Gran Quivira....................  49  75  47  78 /   0  10   0  20
Carrizozo.......................  56  81  53  83 /   0   5   0   5
Ruidoso.........................  49  73  47  75 /   0  10   0  10
Capulin.........................  46  69  44  67 /  40  20  10  60
Raton...........................  46  72  43  72 /  50  30   5  60
Springer........................  48  73  44  74 /  30  30   5  40
Las Vegas.......................  45  70  43  71 /  30  30   5  50
Clayton.........................  54  76  51  74 /  30  10  10  40
Roy.............................  50  71  47  72 /  30  20   5  40
Conchas.........................  53  79  51  80 /  20  20   5  30
Santa Rosa......................  52  77  50  79 /  10  20   5  20
Tucumcari.......................  53  78  50  79 /  10  30  10  20
Clovis..........................  55  77  52  79 /   5  50  20  20
Portales........................  56  79  52  81 /   5  50  20  20
Fort Sumner.....................  54  81  52  82 /  10  30   5  20
Roswell.........................  62  90  57  90 /   5  20   0  10
Picacho.........................  55  82  51  82 /   0  10   0  10
Elk.............................  51  80  48  80 /   0   5   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for NMZ214-215-227>237.

&&

SHORT TERM...16/44
LONG TERM....71
AVIATION...24

In the hours before

Local storm report, Jun 1, 3:55 PM MDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
355 PM MDT Thu Jun 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             3 NNE Pastura           34.83N 104.93W
06/01/2023  E1.00 inch       Guadalupe          NM   Storm Chaser

            Hail covering street highway 219.

&&

MAA
Local storm report, Jun 1, 4:20 PM MDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
420 PM MDT Thu Jun 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Hail             1 E Pastura             34.78N 104.94W
06/01/2023  E1.00 inch       Guadalupe          NM   Storm Chaser

            Hail from 2nd storm, following same path as
            first one.

&&

MAA
Local storm report, Jun 1, 4:36 PM MDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
436 PM MDT Thu Jun 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             Pastura                 34.79N 104.94W
06/01/2023  E1.50 inch       Guadalupe          NM   Storm Chaser

            Hail lasted 10 minutes.

&&
Local storm report, Jun 1, 5:11 PM MDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
511 PM MDT Thu Jun 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Hail             3 ENE Pastura           34.80N 104.90W
06/01/2023  E1.75 inch       Guadalupe          NM   Storm Chaser

            Hail covering highway 54, hail lasted 15
            minutes. Biggest hailstone 1.75 inch, mostly
            1-1.5 inches.

&&

MAA
Local storm report, Jun 1, 5:12 PM MDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
512 PM MDT Thu Jun 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             5 ESE Puerto De Luna    34.82N 104.54W
06/01/2023  E1.75 inch       Guadalupe          NM   Storm Chaser

            1.5 inch hail falling now.

&&

MAA
Local storm report, Jun 1, 5:14 PM MDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
514 PM MDT Thu Jun 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Hail             5 ESE Puerto De Luna    34.81N 104.53W
06/01/2023  E2.00 inch       Guadalupe          NM   Storm Chaser

            2 inch hail falling now at this location.

&&

MAA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:09 PM MDTAreal Flood AdvisoryABQHarding, San Miguel3 hr
Jun 1, 6:27 PM MDTSevere Thunderstorm WarningABQHarding48 min
Jun 1, 6:27 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay48 min
Jun 1, 7:10 PM MDTSevere Thunderstorm WarningABQDe Baca, Quay35 min
Jun 1, 7:13 PM MDTSpecial Weather StatementABQHarding47 min
Jun 1, 7:34 PM MDTSevere Thunderstorm WarningABQGuadalupe41 min
Jun 1, 7:37 PM MDTSevere Thunderstorm WarningABQHarding38 min
Jun 1, 7:43 PM MDTSevere Thunderstorm WarningABQQuay47 min
Jun 1, 7:46 PM MDTFlash Flood WarningABQCurry, Quay, Roosevelt3 hr
Jun 1, 8:15 PM MDTSpecial Weather StatementABQHarding60 min
Jun 1, 8:42 PM MDTSevere Thunderstorm WarningABQHarding33 min
Jun 2, 1:36 AM MDTFlood WatchABQCurry, Quay, Roosevelt18 hr
Jun 2, 10:03 AM MDTSevere Thunderstorm WarningABQRoosevelt42 min
Jun 2, 10:42 AM MDTSevere Thunderstorm WarningABQChaves, Curry, Roosevelt48 min
Jun 2, 11:42 AM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel3 hr
Jun 2, 12:19 PM MDTSpecial Weather StatementABQSan Miguel26 min
Jun 2, 12:45 PM MDTSpecial Weather StatementABQSan Miguel30 min
Jun 2, 4:29 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel46 min
Jun 2, 4:38 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt52 min
Jun 2, 5:26 PM MDTSevere Thunderstorm WarningABQChaves, Curry, De Baca, Quay, Roosevelt49 min

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.